Tornadoes · United States · Indiana · 2023

EF3 Whiteland tornado, Indiana, March 31, 2023

From New Whiteland to Rocklane, this EF3 tornado ran 5.5 miles across Johnson County on March 31, 2023, touching down at 11:33 PM EDT and reaching 316 yards wide. It killed nobody, and did $6.7 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
March 31, 2023
Touchdown
11:33 PM EDT (03:33 UTC)
Lifted
11:41 PM EDT (03:41 UTC)
On the ground
8 minutes
Path length
5.5 miles (8.8 km)
Path width
316 yards (289 m)
Deaths
0
Injuries
0
Property damage
$6.7 million
County
Johnson County
Touchdown point
39.536, -86.104
Lift-off point
39.573, -86.014
Record number
2303312133-02

The damage survey

35 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 140 mph.

  • Starting point. Trees snapped and uprooted
  • Upstairs walls gone with garage, but no anchoring of garage and no plywood or OSB on walls, just insulation panels so low end rating for DI
  • Roof damage to several homes. A pontoon was lifted over a small lake, over a house and into another home about 250 yards from lake. A race car trailer was lifted and thrown 200 yards.
  • Overhead imagery of damage

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong, occluding storm system over the Upper Midwest produced a deep column of strong southwesterly winds over the Midwest on the afternoon and evening of the 31st.|This pattern generated an inordinate amount of vertical wind shear. The overall southwesterly flow also brought rather mild and somewhat humid air into the region, which was adequately unstable given noticeably colder air aloft, especially over the southwestern quadrant of Indiana.||Resulting thunderstorms were able to mix down the stronger winds to the surface as damaging straight line gusts, while a rather low freezing level promoted isolated large hail. Ten tornadoes occurred across the region: 5 from a rotating supercell thunderstorm that tracked roughly parallel to and about 20 miles south of Interstate 70, and 5 others spawned from a squall line's northern book-end vortex that impacted north-central central Indiana. The supercell's first two tornadoes (both EF3) caused a combined 5 fatalities...before the supercell spawned two more strong tornadoes (EF2/EF3), with the cell's final EF3 inflicting major damage on a warehouse in Whiteland (Johnson Co.). The (northern) squall line's first tornado was an EF2 that impacted mostly rural areas...while the squall line's four following tornadoes were all weak (EF0/EF1), with the final three spawned over Howard County, concluding with a longer tracking EF1 that injured one person.

The rotating supercell's fifth and final tornado was a violent EF3 that immediately followed the Johnson County EF0. Following the storm's east-northeasterly track, a tornado redeveloped (2.8 miles after the end of the EF0) in an open field, 0.15 miles west of the intersection of South Sawmill Road and Park Forest South Drive. The tornado moved through mainly northern portions of the Park Forest neighborhood while strengthening from EF1 to EF2 intensity. The circulation continued towards US Highway 31, damaging a communications tower near Whiteland Sewer Department. After crossing US Highway 31, the tornado inflicted mainly EF2-intensity damage to southeastern portions of Whiteland, especially east of West Street and south of Main Street. Multiple homes sustained major roof damage, while a few homes had most exterior walls collapse, and one poorly constructed home had only one wall left standing.||Higher-end EF2 damage was observed as it crossed the railroad track and hit the neighborhood near Paris Lane and East Pearl Street. Numerous homes sustained roof damage. A poorly constructed and very poorly anchored home along East Pearl Street was completely destroyed down to its concrete slab. The tornado produced damage to a home along Whiteland Road before crossing an open field as it departed the Whiteland community. The vortex maintained intensity before hitting a few more homes along County Road 225 East (Graham Road). Many trees were uprooted or snapped with significant roof damage and a collapsed garage. A warehouse further east-northeast along Graham Road sustained EF3 damage from winds of 140 mph. Portions of the warehouse were completely gone and blown onto Interstate Route 65.||The circulation crossed Interstate 65 and weakened while continuing to the east-northeast. The tornado produced ground scoring through a field to the south of County Road 600 North, and then turned more northeasterly when approaching the intersection of 600 North and Hurricane Road. EF1 damage occurred on either side of Hurricane Road immediately south of its bridge over Hurricane Creek, where a large garage's walls were collapsed and minor tree damage occurred. Finally, the circulation strengthening to EF2 while turning back to more east-northeasterly, completely destroying two farm outbuildings one-third of a mile northeast of the Hurricane Road bridge. The tornado continued another 0.3 miles before ending on a slight rise of land, 0.3 miles west of County Road 500 East.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Mar 31, 9:45 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 31, 9:45 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
945 PM EDT Fri Mar 31 2023

.Mesoscale Update...
Issued at 945 PM EDT Fri Mar 31 2023

The supercell in Clay County, Illinois should reach Sullivan and
Vigo County by 10:30pm. Latest KVWX VWP-derived hodograph shows a
very favorable low-level shear environment for supercells and
tornadoes. Continued 2-m theta-e advection and large scale ascent
from approaching trough may effectively erode current area of
inhibition on the Indiana side of the state line. Eventual merging
with the surging QLCS is expected, but until then there may be at
least a small window spatiotemporally for tornadoes, albeit
somewhat low probability given thermodynamic limitations mentioned
above, at least into Sullivan County.

Additional convection southwest of our area will continue to merge
and move northeastward impacting Knox, Daviess, and Martin
counties also by approximately 10:30pm.

&&

.Mesoscale Update...
Issued at 842 PM EDT Fri Mar 31 2023

Deep closed low is currently located over eastern Nebraska and is
moving eastward now. Intense DCVA and associated strong forcing will
primarily track over the northern portion of the area into the
southern Great Lakes and this should be where a more
intense/widespread wind threat should evolve, from the line of
convection in northwest Illinois. Further south, trailing more
positively tilted vort maxima and still appreciable midlevel height
falls will likely still be sufficient for linear evolution with
time. Another factor favoring at least a quasi-linear trend is
veered low level flow and generally straight hodographs supporting
splits and cell mergers which have been observed over western
Illinois the last hour or two.

0-3-km shear vector orientation is more parallel to these
southernmost segments that will impact much of central Indiana into
the evening, somewhat limiting the QLCS mesovortex/tornado threat
some. Nevertheless, any embedded mesocyclones or localized surges
and resultant line reorientations will need to be watched closely
for tornado potential. Even if shear vector orientations aren't
optimal, the magnitude of shear is particularly high and can
compensate.

Latest ACARS from IND shows a trend toward stronger ascent with
cool/moist PBL below capping EML deepening as CIN decreases. Near-
term model guidance continues to show a fairly narrow corridor of
enhance instability and little/no inhibition ahead of the QLCS. In
fact, thermodynamic profiles may be quite favorable for deep
coupling with stronger momentum aloft, and strong winds (locally
significant). Wind damage continues to be the main threat.

&&

.Mesoscale Update...
Issued at 646 PM EDT Fri Mar 31 2023

Latest ACARs soundings and the 21Z HRRR 0 hour forecast soundings
are both showing that the previously mentioned cap at 850mb is
eroding away with only a minor bump noted at 2235Z. Parcels are
still not surface based, but this won't stop any ongoing storms that
move into the area. Thoughts from earlier this afternoon are still
in line with the main timeframe for severe weather being from 9PM to
12AM.

Latest radar imagery shows a line that has become to congeal across
western Illinois into Missouri with widespread severe weather being
reported along the line.  With Indiana well within the exit region
of the jet and a strong push of southwesterly flow behind the line,
there shouldn't be any problem keeping this complex together as it
arrives into Indiana. Models are maintaining the thought that the
thermodynamic profiles will be favorable by the time of storm
arrival.

Relevant portions of previous discussions below....

A sounding from Purdue in Lafayette showed at around 545PM the cap
that was advertised earlier remains in place with good shear.
Instability remains generally locked above the cap.  Latest ACARs
soundings over IND show a similar profile.  Expectations are that
this will erode between 6PM and 8PM with the severe threat rapidly
ramping up afterwards.

Expect additional discussions through the evening.

&&

&&

.Short Term...(This evening through Saturday)
Issued at 301 PM EDT Fri Mar 31 2023

***SEVERE WEATHER EXPECTED TONIGHT***

- Central Indiana now under a MODERATE RISK for severe weather.
- Main Severe Threat tonight will be damaging straight line winds to
  70 mph
- Showers/Storms Possible late this afternoon
- WIND ADVISORY 800 PM - Sat 500 PM

Surface analysis this afternoon shows deep low pressure in place
over western IA. This was providing a quick southwest flow in place
across Indiana and the Ohio Valley. Dew points have crept into the
lower 50s. THe initial moisture plume as shown by GOES16 has now
shifted farther east of Indiana and the rest of the afternoon should
be spent within the warm and somewhat dry sector. Radar mosaics show
convection developing upstream in two areas. Severe storms were
developing over N MO and IA, and also over Arkansas and MO. The
storms over Arkansas and MO will be the storms of concern for
Central Indiana tonight. Water vapor imagery shows negatively tilted
upper low over NB. This low was providing diffluent flow aloft over
the Mississippi Valley where storm development was currently ongoing.

Tonight...

ACARS soundings this afternoon at IND show an inversion remaining in
place within the lower levels. This will keep convective development
from progressing over the next 2-3 hours. However as some clearing
and drier air arrives from the west, heating may allow this
inversion to weaken, allowing a more unstable column aloft to allow
convection. Showers developing over southern IL may be the trigger
for this, and thus we will need to continue some chc pops through
the afternoon and early evening.ight and people should be prepared
to activate their severe weather preparedness plan.

As the squall line exits overnight, some clearing is expected within
the dry slot as forecast soundings show a quickly drying column
overnight as cold air advection begins. Thus will trend toward
decreasing cloudiness overnight, however strong dynamics will remain
present aloft. Furthermore the strong pressure gradient across the
area will allow for the continued wind gusts of 30-40 mph. Thus the
wind advisory will be in effect at that point. We will expect lows
mainly in the lower 40s.

Saturday...

Models continue to suggest strong dynamics will still be pushing
across the Great Lakes on Saturday as an associated upper trough
axis is dragged across Central Indiana. Strong winds will persist
across the area on Saturday as a LLJ of near 50 knots will remain
aloft ahead of the trough axis. Forecast soundings show initially a
dry column in the wake of the cold front. However as convective
temperatures in the mid 40s are reached, forecast soundings show
lower level saturation amid cyclonic flow in place across the
region. This is indicative for convective showers. Thus will include
chance pops by late morning and afternoon. The wind advisory will
remain in place, as the ongoing strong pressure gradient will remain
in place, but will gradually diminish by late afternoon as the low
departs northeast and the gradient weakens.  Expect only minimal
temperature rises to highs in the middle 40s as cold air advection,
and showers will remain in play for the afternoon.

&&

.Long Term...(Saturday night through Friday)
Issued at 305 PM EDT Fri Mar 31 2023

* Temperatures well above normal at times, particularly Monday-
  Wednesday

* Showers and thunderstorms at times early to mid week, with severe
  weather possible Tuesday afternoon - Tuesday night.

The long term period will begin with fast quasi-zonal flow across
the country, with temperatures fairly close to seasonal normals late
in the weekend. At the surface, high pressure traversing the region
Saturday night into Sunday evening will keep the area dry during
this period with ample sunshine Sunday.

As early as late Sunday night, shower chances will be required as
low amplitude disturbances move through the aforementioned fast flow
aloft, along with modest moisture return ahead of a low level
baroclinic zone.

This frontal zone will persist somewhere in the region as the upper
level flow amplifies early in the week, and broad
southerly/southwesterly flow and attendant increasing warmth and
moisture return through the low to mid levels of the troposphere
will allow for continued chances for showers and thunderstorms, with
PoPs increasing significantly Monday night into Tuesday.

Tuesday into Tuesday night, an extremely strong low pressure system
is likely to develop over the central High Plains into the upper
Midwest in response to the aforementioned amplifying flow aloft.
Strong dynamics and good moisture return as the Gulf remains wide
open appear likely to produce a regional severe weather event in the
region well outlined by SPC in the day 4-8 outlook - with the
highest threat at this time looking to be to our west over the lower
Missouri Valley and mid Mississippi Valley Tuesday afternoon. Late
Tuesday into Tuesday night, a severe weather threat is definitely in
the cards across central Indiana. Ample instability and extremely
strong low and deep layer shear values again appear likely across a
broad area in the open warm sector of the low. Pattern recognition
suggests this would most likely take the form for central Indiana of
one or more line segments with all hazards on the table, but cannot
completely rule out any convective mode, depending on degree and
timing of destabilization in the warm sector and other mesoscale
details that are too far out in time to resolve at this point.

Precip/storm threat should come to an end at least briefly Thursday
into Thursday evening as the cold front associated with the strong
low sweeps across the area. Shower chances may return very late in
the period, but are far more uncertain owing to growing model
differences.

&&

.Aviation...(00Z TAF Issuance)
Issued at 646 PM EDT Fri Mar 31 2023

Impacts:
-Southerly wind gusts to 40kts through the TAF period, brief
westerly gusts in excess of 50kts during line of storms.
-MVFR cigs to briefly IFR cigs this evening
-Line of storms expected from 02Z to 05Z, IFR vsbys during rain.
-LLWS through the TAF period.

Discussion:

A line of storms is expected to impact the terminals between 02Z and
05Z with the potential for wind gusts in excess of 50kts.  Gradient
winds outside of storms will gust to around 40kts at times,
especially after 05Z. Vsbys will remain VFR outside of the heavier
rain. Cigs will remain MVFR through 05Z with low VFR conditions
afterwards. LLWS will be a concern with a very strong LLJ even with
surface gusts to 40kts.  Winds will then gradually become more
westerly and eventually northwesterly tomorrow afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM EDT Saturday for INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

Mesoscale...BRB
Short Term...Puma
Long Term...Nield
Aviation...White
Hazardous weather outlook, Mar 31, 3:19 PM EDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
319 PM EDT Fri Mar 31 2023

INZ021-028>031-035>049-051>057-060>065-067>072-011930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
319 PM EDT Fri Mar 31 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are possible through the
afternoon. A few severe storms will be possible during the afternoon
hours.

A line of severe thunderstorms is expected to move through central
Indiana this evening between the hours of 9 PM and midnight. Damaging
winds to 75 mph and the threat of a few brief tornadoes will
accompany this line of storms.

Strong winds gusts up to 50 mph are possible this evening even
outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong wind gusts up to 50 mph are likely on Saturday.

There is a chance of thunderstorms Monday afternoon through
Tuesday night. Severe storms are possible during this period,
primarily Tuesday afternoon and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected late this afternoon into tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 31, 10:05 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             4 W RAINSVILLE          40.41N 87.39W
03/31/2023  E1.00 INCH       WARREN             IN   AMATEUR RADIO

&&

AGM
Local storm report, Mar 31, 10:45 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             2 S DARLINGTON          40.08N 86.77W
03/31/2023  E1.00 INCH       MONTGOMERY         IN   PUBLIC

&&

AGM
Local storm report, Mar 31, 10:59 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1059 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND GST     PATRICKSBURG            39.31N 86.96W
03/31/2023  E75 MPH          OWEN               IN   911 CALL CENTER

            PEA SIZED HAIL ALSO REPORTED.

&&

AGM
Local storm report, Mar 31, 11:04 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1104 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     2 N NEW MARKET          39.98N 86.92W
03/31/2023  M59 MPH          MONTGOMERY         IN   AWOS

            OBSERVED AT KCFJ AWOS.

&&

AGM
Local storm report, Mar 31, 11:18 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1118 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     8 WNW BATTLE GROUND     40.54N 86.98W
03/31/2023                   TIPPECANOE         IN   EMERGENCY MNGR

            THUNDERSTORM WINDS FLATTENED 2 STRUCTURES TO
            BASEMENT. SEVERAL OTHER STRUCTURES WITH
            ROOFS BLOWN OFF NEAR JUNCTION OF BENTON
            TIPPECANOE AND WHITE COUNTIES. 1 INCH HAIL
            ALSO REPORTED NEAR US HIGHWAY 231. TIME
            ESTIMATED BY RADAR.

&&

AGM
Local storm report, Mar 31, 11:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1125 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     GOSPORT                 39.35N 86.67W
03/31/2023  M83 MPH          OWEN               IN   TRAINED SPOTTER

            SEVERE WINDS LASTED 8 MINUTES 1110PM TO
            1118PM. 3 TREES DOWN. DIME HAIL.

&&

AGM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

3.6 hours before the tornado, 194 km from the path. April 1, 2023.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81650, lifted condensation level 799 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 456 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81650 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

8.4 hours after it, 194 km from the path. April 1, 2023.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -79747, lifted condensation level 1978 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-04-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 247 square meters per square second, 0 to 6 km bulk shear 119 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-79747 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
1978 m above ground
0-6 km bulk shear
119 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Indianapolis - Greenwood Muni (HFY), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 25 km away, was scanning. The volume nearest the touchdown began at 03:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of March 31, 2023

126 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 312:18 PM CDTEF3Little Rock tornado, AR34.280054$90 million
March 312:37 PM CDTUnratedTazewell, IL0.310
March 313:15 PM CDTEF1Tazewell, IL0.910
March 313:23 PM CDTUnratedWoodford, IL0.620
March 313:36 PM CDTEF3Wapello, IA26.11,000$2.0 million
March 313:45 PM CDTEF1Prairie, AR1.1100
March 313:52 PM CDTUnratedPoweshiek, IA3.660
March 314:05 PM CDTUnratedLivingston, IL0.015
March 314:10 PM CDTEF4Keota–Wellman tornado, IA19.97003
March 314:22 PM CDTEF1Grundy, IA3.580$50,000
March 314:22 PM CDTEF1Grundy, IA4.180$50,000
March 314:30 PM CDTEF3Wynne–Parkin tornado, Arkansas and Tennessee72.51,600426$151 million
March 314:36 PM CDTEF2Benton, IA1.750
March 314:37 PM CDTEF0Johnson, IA6.150
March 314:46 PM CDTEF2Johnson, IA16.9752
March 314:47 PM CDTEF2Benton, IA4.950
March 314:49 PM CDTEF2Stone, AR6.8125
March 314:51 PM CDTUnratedBenton, IA1.410
March 314:53 PM CDTEF2Johnson, IA14.7100
March 315:03 PM CDTUnratedBuchanan, IA1.710
March 315:06 PM CDTEF2Johnson, IA9.075
March 315:06 PM CDTEF1Cedar, IA8.310
March 315:14 PM CDTEF2Cedar, IA16.4250
March 315:15 PM CDTUnratedScott, IL0.510
March 315:17 PM CDTEF1Cedar, IA5.2100
March 315:18 PM CDTEF2Cedar, IA19.62002
March 315:20 PM CDTEF1Delaware, IA4.150
March 315:27 PM CDTUnratedMorgan, IL0.710
March 315:32 PM CDTEF1Delaware, IA11.190
March 315:35 PM CDTEF0Morgan, IL1.130
March 315:41 PM CDTEF1Jones, IA1.450
March 315:41 PM CDTEF2Des Moines, IA0.9150
March 315:48 PM CDTEF3Covington tornado, TN39.22,000128$80 million
March 315:50 PM CDTEF2Clinton, IA18.03501
March 315:58 PM CDTEF1Jackson, IA1.250
March 316:09 PM CDTEF0Jackson, IA0.215
March 316:12 PM CDTEF2Sangamon, IL5.4400
March 316:16 PM CDTEF1Jackson, IA to IL1.91003
March 316:18 PM CDTEF2Sangamon, IL21.0200
March 316:24 PM CDTEF2Henry, IL3.5300
March 316:33 PM CDTEF2Henry, IL3.0200
March 316:36 PM CDTEF2Henry, IL9.3440
March 316:37 PM CDTEF2Henry, IL6.8650
March 316:39 PM CDTEF1Carroll, IL1.050
March 316:47 PM CDTEF0Macoupin, IL6.3150$25,000
March 316:48 PM CDTEF1Whiteside, IL13.9150
March 316:48 PM CDTEF1Iowa, WI1.175$300,000
March 316:50 PM CDTEF1Lafayette, WI5.575$1.0 million
March 316:50 PM CDTEF1Carroll, IL11.0200
March 316:55 PM CDTEF1Lafayette, WI6.675$600,000
March 317:03 PM CDTUnratedPhillips, AR2.8100
March 317:06 PM CDTEF0Christian, IL4.120
March 317:08 PM CDTEF2Lee, IL9.3350
March 317:13 PM CDTEF1Lee, IL7.875
March 317:13 PM CDTEF1Christian, IL1.730
March 317:16 PM CDTEF0Green, WI3.075$400,000
March 317:20 PM CDTEF1Green, WI10.250$600,000
March 317:24 PM CDTEF1Ogle, IL27.5600140
March 317:26 PM CDTEF0Green, WI5.875$400,000
March 317:31 PM CDTEF1Winnebago, IL5.8300

All 127 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.